What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 21, 2:18 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, May 21, 2:18 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
318 PM EDT Tue May 21 2024
.SYNOPSIS...
Isolated to scattered thunderstorms are expected to continue
late this afternoon into early this evening, generally
dissipating before midnight. A few storms may be strong to
severe through this evening, with localized strong winds and
small hail the primary threats. A warm overnight period is
expected, followed by hot and moderately humid conditions across
the North Country on Wednesday. High temperatures may reach 90
degrees in a few valley locations. A few thunderstorms are
possible Wednesday afternoon, with isolated to scattered
thunderstorms possible Wednesday night into Thursday in
association with a cold front approaching from the eastern Great
Lakes region. Somewhat cooler and drier conditions return on
Friday into the holiday weekend, but temperatures will remain
above seasonal averages for late May.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 316 PM EDT Tuesday...We continue to monitor ongoing strong
thunderstorms this afternoon, which have developed in advance of a
shortwave trough pushing eastward from far sern Ontario and the
eastern portion of Lake Ontario. The 18Z RAP-based SPC mesoanalysis
indicates that SBCAPE values have reached 1500-2000 J/kg across
portions of the Adirondacks esewd into s-central VT, along with
nearly non-existent CINH. SFC-6km bulk shear of 25-30kts is
sufficient for strong multicellular storms and possible storm
clusters as outflow interactions occur with ongoing activity through
this evening. A few severe storms are possible, with localized
damaging winds the primary threat. Given convective mode and WBZ
heights of 9-10KFT, anticipate mainly sub-severe hail, but certainly
some small hail will be possible with any stronger cores through
00Z. Thereafter, diminishing instability should allow overall
intensity and extent of convection to wane later this evening.
Upstream shortwave and associated forcing appears to translate close
to the intl border region overnight, so could see some continued
showers and a few rumbles of thunder into the overnight hours across
the far north. Otherwise, relatively mild overnight with lows mainly
in the lower 60s, except mid-upr 50s across the Adirondacks and far
nern VT. May see some patchy fog during the pre-dawn hours, mainly
confined to the deeper valleys of eastern VT given 20-25kt winds in
the 1-2kft AGL layer causing some turbulent mixing in most locations
overnight.
On Wednesday, a 700mb shortwave ridge builds across the North
Country with a building 850mb thermal ridge across Northern New
England. Lesser precipitation chances and better insolational
heating should allow temperatures to reach 90F at BTV and a few
other locations within the Champlain Valley and upper CT River
Valley. Generally mid-upper 80s elsewhere. Heat index valleys reach
91-92F during the afternoon with mid-60s dewpoints. Just below heat
advisory criteria, but we will continue to message the hot and
moderately humid conditions (and warmest day of the year thus far).
May see an isold tstm Wednesday afternoon, but better height falls
and slightly cyclonic 700-500mb flow Wednesday night suggest better
coverage of showers and a few embedded thunderstorms developing
during Wednesday night. PoPs generally 30-50% Wednesday night. Lows
should be in the low-mid 60s Wednesday night as S-SW winds 5-9 mph
persist thru much of the night.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 210 PM EDT Tuesday...A surface cold front comes through on
Thursday with height falls and temperatures aloft falling during the
day from west to east. Dew points should fall rather quickly into
the 50s by the morning hours across northern NY, and then in the
afternoon across Vermont. As such, the best chance for decent shear
to overlap with surface-based instability is across Central and
Southern Vermont on Thursday afternoon. This is where the forecast
indicates better chances for thunderstorms. Thinking is still that
while a few stronger storms are possible, they should stay mainly
below severe criteria.
Temperatures will see highs in the low 70s to mid 80s across
Vermont, with cooler temperatures in the low to mid 70s across
northern NY.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 210 PM EDT Tuesday...A return to seasonable conditions is
expected after the passage of the cold front on Thursday. While
expecting a mostly dry holiday weekend, a few showers and possible
thunderstorm, especially on Saturday afternoon, cannot be ruled out.
Overall the region should expect highs over the weekend in the upper
60s to mid 70s with dew points in the 40s and 50s, a welcome change
from the muggy conditions from earlier this week. Looking into next
week, weather looks unsettled as a few systems move into the region
Monday through the mid week.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Through 12Z Wednesday...Isold to scattered thunderstorm activity
may impact TAF locations 19-23Z across VT and northern NY this
afternoon/early eve. Brief heavy rainfall and gusty winds are
possible, along with dangerous cloud-to-ground lightning.
T-storm activity dissipates later this evening with mainly scattered
midlevel (VFR) cloudiness. May see BR/FG formation east of the
Green Mtns, especially in the CT River Valley, during the pre-
dawn hours on Wednesday. During Wednesday morning, VFR
conditions expected with just FEW-SCT200-250. Winds generally
light S-SW across the region this afternoon away from any
thunderstorm activity.
Outlook...
Wednesday Night: VFR. Chance SHRA, Slight chance TSRA.
Thursday: VFR. Chance SHRA, Slight chance TSRA.
Thursday Night: VFR. Slight chance SHRA.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA.
Sunday: Mainly VFR, with areas MVFR possible. Slight chance SHRA.
&&
.CLIMATE...
Record High Temperatures:
May 22:
KBTV: 93/1977
KMPV: 90/1994
KMSS: 89/1977
KSLK: 91/1911
Record High Minimum Temperatures:
May 22:
KBTV: 70/1911
KPBG: 65/1975
KSLK: 63/1921
May 23:
KPBG: 65/1964
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Banacos
NEAR TERM...Banacos
SHORT TERM...Verasamy
LONG TERM...Verasamy
AVIATION...Banacos
CLIMATE...Team BTV
Hazardous weather outlook, May 21, 2:18 AM EST, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
318 AM EDT Tue May 21 2024
NYZ026>031-034-035-087-VTZ001>011-016>021-220730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
318 AM EDT Tue May 21 2024
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Scattered showers and thunderstorms are expected this afternoon into
early evening. Some of these storms could be strong to locally
severe. Main threats are locally damaging wind gusts, small hail and
frequent lightning. Storms should dissipate overnight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Another day of unseasonably warm temperatures is expected on
Wednesday with highs reaching the mid 80s to near 90. While heat
index values are expected to stay below Heat Advisory criteria, there
may be increased heat risk impacts for sensitive groups and those
without access to cooling means.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 21, 12:55 PM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Burlington VT
155 PM EDT Tue May 21 2024
NYZ034-035-VTZ011-211845-
Western Essex NY-Eastern Essex NY-Western Rutland VT-
155 PM EDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ESSEX AND
NORTHWESTERN RUTLAND COUNTIES THROUGH 245 PM EDT...
At 155 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eagle Point Campground, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Minerva, Schroon Lake, Paradox, Olmstedville, South Schroon, Pharoah
Mountain, Steep Bay, Ironville, Mossy Point, Coates Point, Black
Point, Grass Island, Prison Island, Severance, Chilson, and Spencer
Point.
This includes Interstate 87 between mile markers 82 and 89, and near
mile marker 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4375 7341 4380 7344 4375 7399 4381 7401
4396 7349 4381 7342 4380 7343 4370 7338
4370 7339
TIME...MOT...LOC 1755Z 252DEG 25KT 4375 7386
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KremerSpecial weather statement, May 21, 1:44 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Burlington VT
244 PM EDT Tue May 21 2024
NYZ034-035-VTZ009-211945-
Western Essex NY-Eastern Essex NY-Western Addison VT-
244 PM EDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ESSEX AND
SOUTHWESTERN ADDISON COUNTIES THROUGH 345 PM EDT...
At 243 PM EDT, Doppler radar was tracking a strong thunderstorm over
Crown Point Center, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Crown Point, Cornwall, Weybridge, Schroon Lake, Whiting, Addison,
Shoreham, Crown Point Center, Bridport, D A R State Park, Port Henry,
Orwell, Leicester, Waltham, Salisbury, Black Point, Plumies Point,
Gilligans Bay, Giards Bay, and Fivemile Point.
This includes Interstate 87 between mile markers 85 and 92, and near
mile marker 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4390 7383 4411 7326 4386 7313 4381 7338
4380 7347 4377 7376
TIME...MOT...LOC 1843Z 248DEG 17KT 4392 7347
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KremerSpecial weather statement, May 21, 2:25 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Burlington VT
325 PM EDT Tue May 21 2024
NYZ035-VTZ005-008>010-017-018-212015-
Eastern Essex NY-Eastern Chittenden VT-Western Chittenden VT-
Washington VT-Western Addison VT-Eastern Addison VT-Orange VT-
325 PM EDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ESSEX...
NORTHWESTERN ORANGE...NORTHERN ADDISON...SOUTHERN CHITTENDEN AND
WESTERN WASHINGTON COUNTIES THROUGH 415 PM EDT...
At 324 PM EDT, Doppler radar was tracking a strong thunderstorm near
Waltham, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Vergennes, Middlebury, Westport, Weybridge, Monkton Ridge, Waterbury
Village, Lincoln, Monkton, Monkton Boro, New Haven, Addison,
Hinesburg, Moretown, Starksboro, Ferrisburg, Waltham, Bristol,
Waitsfield, Fayston, and Panton.
This includes Interstate 89 between mile markers 59 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4397 7333 4422 7349 4443 7274 4412 7261
TIME...MOT...LOC 1924Z 245DEG 28KT 4409 7326
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KremerSpecial weather statement, May 21, 3:07 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Burlington VT
407 PM EDT Tue May 21 2024
NYZ028-VTZ001-002-016-212045-
Eastern Clinton NY-Western Franklin VT-Grand Isle VT-
Eastern Franklin VT-
407 PM EDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLINTON...NORTHERN
GRAND ISLE AND NORTHERN FRANKLIN COUNTIES THROUGH 445 PM EDT...
At 407 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Alburgh, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chazy, Enosburg Falls, Franklin, Alburgh Village, Champlain, Sheldon,
Enosburg, Swanton, South Alburgh, Alburgh, Enosburg Falls Village,
Alburgh Dunes State Park, North Hero, Swanton Village, Berkshire,
Highgate Falls, Isle La Motte, Lake Carmi State Park, Rouses Point,
and Highgate.
This includes the following highways...
Interstate 87 between mile markers 164 and 175.
Interstate 89 between mile markers 116 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4480 7265 4483 7347 4500 7346 4501 7328
4501 7264
TIME...MOT...LOC 2007Z 268DEG 28KT 4492 7330
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KremerSpecial weather statement, May 21, 3:23 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Burlington VT
423 PM EDT Tue May 21 2024
VTZ007-008-010-212130-
Caledonia VT-Washington VT-Orange VT-
423 PM EDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ORANGE...
SOUTHWESTERN CALEDONIA AND CENTRAL WASHINGTON COUNTIES THROUGH 530 PM
EDT...
At 423 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waitsfield, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Barre, Montpelier, Calais, Plainfield, Orange, Websterville, East
Montpelier, Marshfield Village, Waitsfield, Berlin, Fayston,
Middlesex, Marshfield, Barre Town, Northfield Village, Northfield,
Moretown, Barre City, E F Knapp State Airport, and Williamstown.
This includes Interstate 89 between mile markers 43 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4407 7282 4424 7289 4442 7238 4416 7225
TIME...MOT...LOC 2023Z 250DEG 19KT 4419 7275
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KremerSpecial weather statement, May 21, 3:29 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Burlington VT
429 PM EDT Tue May 21 2024
NYZ027-030-031-212115-
Northern Franklin NY-Southern Franklin NY-Western Clinton NY-
429 PM EDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CLINTON AND
NORTHERN FRANKLIN COUNTIES THROUGH 515 PM EDT...
At 428 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brushton, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Moira, Bangor, Fort Covington, Bombay, Malone, Churubusco,
Chateaugay, Lyon Mountain, Burke, Merrill, Brushton, Dickinson,
Constable, Earlville, Fort Covington Center, West Bangor, South
Bombay, Chasm Falls, Whippleville, and Burke Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4499 7434 4500 7394 4470 7388 4473 7456
4497 7464 4500 7444
TIME...MOT...LOC 2028Z 264DEG 25KT 4483 7450
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Duell